August 1967
Volume 6, Issue 4
Free
Articles  |   August 1967
The Effect of Long-Term Administration of Amopyroquin, a 4-Aminoquinoline Compound, on the Retina of Pigmented and Nonpigmented Laboratory Animals
Author Affiliations
  • STANLEY M. KURTZ
    Department of Experimental Therapeutics, Parke, Davis & Company Research Laboratories Ann Arbor, Mich.
  • DONALD H. KAUMP
    Department of Experimental Therapeutics, Parke, Davis & Company Research Laboratories Ann Arbor, Mich.
  • JAMES L. SCHARDEIN
    Department of Experimental Therapeutics, Parke, Davis & Company Research Laboratories Ann Arbor, Mich.
  • DOUGLAS E. ROLL
    Department of Experimental Therapeutics, Parke, Davis & Company Research Laboratories Ann Arbor, Mich.
  • THOMAS F. REUTNER
    Department of Experimental Therapeutics, Parke, Davis & Company Research Laboratories Ann Arbor, Mich.
  • ROBERT A. FISKEN
    Department of Experimental Therapeutics, Parke, Davis & Company Research Laboratories Ann Arbor, Mich.
Investigative Ophthalmology & Visual Science August 1967, Vol.6, 420-425. doi:
  • Views
  • PDF
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to Subscribers Only
      Sign In or Create an Account ×
    • Get Citation

      STANLEY M. KURTZ, DONALD H. KAUMP, JAMES L. SCHARDEIN, DOUGLAS E. ROLL, THOMAS F. REUTNER, ROBERT A. FISKEN; The Effect of Long-Term Administration of Amopyroquin, a 4-Aminoquinoline Compound, on the Retina of Pigmented and Nonpigmented Laboratory Animals. Invest. Ophthalmol. Vis. Sci. 1967;6(4):420-425.

      Download citation file:


      © 2015 Association for Research in Vision and Ophthalmology.

      ×
  • Supplements

It has been reported that prolonged high dosage of the 4-aminoquinoline, chloroquine, is capable of producing destructive lesions of the retina in both humans and cats. On the basis of detailed studies, the concept has been derived that the avidity of melanin for chloroquine is primarily responsible for the pattern of retinal injury. In our laboratory, amopyroquin (Propoquin), another 4-aminoquinoline, was orally administered at several toxic levels to albino rats, beagle dogs, andrhesus monkeys for periods of up to one year. Degenerative atrophic lesions developed in the retinas of albino rats treated for 26 weeks and longer, and in beagle dog retinas after only 21 weeks, but failed to appear in monkey retinas after one year of drug administration. In general, the incidence of the lesion in dogs and rats was related to the duration of drug administration and the size of the dose. Furthermore, in some of the rats, the lesion became manifest after the drug was withdrawn from the diet. It is concluded that the presence or absence of melanin in the retina-choroid is not a primary factor in amopyroquin-induced retinal atrophy. Rather, retinal sensitivity to injury appears to be a species-related phenomenon. Examination of the chloroquine literature indicates that this conclusion is valid also for chloroquine.

×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×